Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Complex equiangular Parseval frames and Seidel matrices containing $ p$th roots of unity


Authors: Bernhard G. Bodmann and Helen J. Elwood
Journal: Proc. Amer. Math. Soc. 138 (2010), 4387-4404
MSC (2010): Primary 42C15, 52C17; Secondary 05B20
DOI: https://doi.org/10.1090/S0002-9939-2010-10435-5
Published electronically: May 27, 2010
MathSciNet review: 2680063
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We derive necessary conditions for the existence of complex Seidel matrices containing $ p$th roots of unity and having exactly two eigenvalues, under the assumption that $ p$ is prime. The existence of such matrices is equivalent to the existence of equiangular Parseval frames with Gram matrices whose off-diagonal entries are a common multiple of the $ p$th roots of unity. Explicitly examining the necessary conditions for $ p=5$ and $ p=7$ rules out the existence of many such frames with a number of vectors less than 50, similar to previous results in the cube roots case. On the other hand, we confirm the existence of $ p^2\times p^2$ Seidel matrices containing $ p$th roots of unity, and thus the existence of the associated complex equiangular Parseval frames, for any $ p\ge 2$. The construction of these Seidel matrices also yields a family of previously unknown Butson-type complex Hadamard matrices.


References [Enhancements On Off] (What's this?)

  • 1. D. M. Appleby, Symmetric informationally complete-positive operator valued measures and the extended Clifford group, J. Math. Phys. 46 (2005), no. 5, 052107, 29. MR 2142983 (2006i:81008)
  • 2. B. G. Bodmann and V. I. Paulsen, Frames, graphs and erasures, Linear Algebra Appl. 404 (2005), 118-146. MR 2149656 (2006a:42047)
  • 3. B. G. Bodmann, V. I. Paulsen, and Mark Tomforde, Equiangular tight frames from complex Seidel matrices containing cube roots of unity, Linear Algebra and its Applications 430 (2009), 396-417. MR 2460526 (2010b:42040)
  • 4. A.T. Butson, Generalised Hadamard matrices, Proceedings of the American Mathematical Society 13 (1962), 894-898. MR 0142557 (26:126)
  • 5. P. Casazza and J. Kovačević, Equal-norm tight frames with erasures, Adv. Comp. Math. 18 (2003), 387-430. MR 1968127 (2004e:42046)
  • 6. B. Et-Taoui, Equiangular lines in $ C^r$, Indagationes Mathematicae 11 (2) (2000), 201-207. MR 1813161 (2002a:51022)
  • 7. B. Et-Taoui, Equiangular lines in $ C^r$(part (II)), Indagationes Mathematicae 13 (4) (2002), 483-486. MR 2015832 (2004j:51013)
  • 8. O. Christensen, An introduction to frames and Riesz bases, Birkhäuser, Boston, 2003. MR 1946982 (2003k:42001)
  • 9. C. Godsil and A. Roy, Equiangular lines, mutually unbiased bases, and spin models, European J. Combin. 30 (2009), no. 1, 246-262. MR 2460230 (2009j:05028)
  • 10. J.-M. Goethals and J. J. Seidel, Strongly regular graphs derived from combinatorial designs, Can. J. Math. 22 (1970), 597-614. MR 0282872 (44:106)
  • 11. V. K. Goyal, J. Kovačević, and J. A. Kelner, Quantized frame expansions with erasures, Appl. Comput. Harmon. Anal. 10 (2001), 203-233. MR 1829801 (2002h:94012)
  • 12. M. Grassl, Tomography of quantum states in small dimensions, Proceedings of the Workshop on Discrete Tomography and its Applications (Amsterdam), Electron. Notes Discrete Math., vol. 20, Elsevier, 2005, pp. 151-164 (electronic). MR 2301093
  • 13. S. G. Hoggar, 64 lines from a quaternionic polytope, Geom. Dedicata 69 (1998), no. 3, 287-289. MR 1609397 (98m:51013)
  • 14. R. Holmes and V. I. Paulsen, Optimal frames for erasures, Linear Algebra Appl. 377 (2004), 31-51. MR 2021601 (2004j:42028)
  • 15. Thomas W. Hungerford, Algebra, Holt, Rinehart and Winston, New York, 1974. MR 0354211 (50:6693)
  • 16. D. Kalra, Complex equiangular cyclic frames and erasures, Linear Algebra Appl. 419 (2006), 373-399. MR 2277977 (2007j:42024)
  • 17. J. Kovačević and A. Chebira, Life beyond bases: The advent of frames (part I), IEEE Signal Processing Magazine 24 (2007), no. 4, 86-104.
  • 18. -, Life beyond bases: The advent of frames (part II), IEEE Signal Processing Magazine 24 (2007), no. 5, 115-125.
  • 19. P. W. H. Lemmens and J. J. Seidel, Equiangular lines, J. Algebra 24 (1973), 494-512. MR 0307969 (46:7084)
  • 20. J. M. Renes, Equiangular spherical codes in quantum cryptography, Quantum Inf. Comput. 5 (2005), no. 1, 81-92. MR 2123901 (2005i:81029)
  • 21. J. M. Renes, R. Blume-Kohout, A. J. Scott, and C. M. Caves, Symmetric informationally complete quantum measurements, J. Math. Phys. 45 (2004), no. 6, 2171-2180. MR 2059685 (2004m:81043)
  • 22. J. J. Seidel, A survey of two-graphs, Colloquio Internazionale sulle Teorie Combinatorie (Proceedings, Rome, 1973), vol. I, Accademia Nazionale dei Lincei, 1976, pp. 481-511. MR 0550136 (58:27659)
  • 23. T. Strohmer, A note on equiangular tight frames, Linear Algebra Appl. 429 (2008), no. 1, 326-330. MR 2419160 (2009d:42091)
  • 24. T. Strohmer and R. Heath, Grassmannian frames with applications to coding and communications, Appl. Comput. Harmon. Anal. 14 (2003), 257-275. MR 1984549 (2004d:42053)
  • 25. W. Tadej and K. Zyczkowski, A concise guide to complex Hadamard matrices, Open Systems and Information Dynamics 13 (2006), 133-177. MR 2244963 (2007f:15020)
  • 26. W. K. Wootters, Quantum measurements and finite geometry, Found. Phys. 36 (2006), no. 1, 112-126, Special issue of invited papers dedicated to Asher Peres on the occasion of his seventieth birthday. MR 2234897 (2007i:81049)
  • 27. G. Zauner, Quantendesigns - Grundzüge einer nichtkommutativen Designtheorie, Ph.D. thesis, Universität Wien, 1999.
  • 28. K. Zyczkowski and W. Tadej, http://chaos.if.uj.edu.pl/$ \sim$karol/hadamard/index.php, 2009.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 42C15, 52C17, 05B20

Retrieve articles in all journals with MSC (2010): 42C15, 52C17, 05B20


Additional Information

Bernhard G. Bodmann
Affiliation: Department of Mathematics, University of Houston, Houston, Texas 77204-3008
Email: bgb@math.uh.edu

Helen J. Elwood
Affiliation: Department of Mathematics, University of Houston, Houston, Texas 77204-3008
Email: helwood@math.uh.edu

DOI: https://doi.org/10.1090/S0002-9939-2010-10435-5
Received by editor(s): September 21, 2009
Received by editor(s) in revised form: February 9, 2010
Published electronically: May 27, 2010
Additional Notes: This research was partially supported by NSF Grant DMS-0807399 and by NSF Grant DMS-0914021
Communicated by: Michael T. Lacey
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society